Advice

Nitazenes – the New Drug on the Street Experts Warn Will Kill Fast!

A new drug has made its way to Australia. Nitazenes, a new group of synthetic opioids said to be 25 times stronger than Fentanyl and hundreds of times more potent than heroin.

In January, NSW Health put out a warning after three people presented to emergency rooms after taking as little as half a tablet. They thought they were taking MDMA, but testing showed it to be nonpresent.

Australia’s Experts Fear The Worst

Will This Be Australia’s Addiction Crisis?

Some experts worry this new addictive substance might become our version of the US Fentanyl crisis.

They are stronger than heroin and the effects last much longer. In the UK, at least six people every week are being admitted or killed by this substance. There have been at least twenty deaths in Australia related to this drug, with many more overdoses.

What are Nitazenes?

They are a group of painkillers first developed in the 1950s, but never approved for use clinically after they were deemed too dangerous for humans due to how addictive and potent they were.

They usually come in white or brown/yellow powder, crystalline solid, or tablet form – usually pinkish/red with a bull on it. They can appear in heroin, ketamine, synthetic cannabinoids, and even vapes.

They can be inhaled, swallowed in tablet form, or injected.

Like other opioid substances, Nitazenes can make you euphoric, super relaxed, and drowsy. They can give you pain relief, and nausea, and cause you to vomit. Other things they do to your body include fever, a slowed or irregular heart rate, and breathing. Experts predict the drug will cause increased dependence due to its highly addictive qualities, which leads to a higher tolerance for the drug which in turn, leads to damage to vital organs like the lungs, heart, and brain.

They can be mixed into other drugs without the user knowing and experts don’t yet know how they interact with these substances, but the side effects of both would be devastating to the human body.

mum central

What are the symptoms of a Nitazene drug overdose?

Overdose from Nitazene is similar to other opioids and can include:

  • Confusion
  • Blue/grey lips or fingertips
  • Not being able to wake up, and
  • Finding it difficult to walk or talk
  • A slow, erratic pulse
  • Vomiting
  • Gurgling noises
  • Clammy skin, or
  • Be limp

If you or someone you care about have Naloxone, administer it immediately and call emergency services.

Calls for action

Drug experts advise naloxone to be more readily available. They say it should be in every glove box and kitchen cupboard. In 2022, the Australian Government launched the Take Home Naloxone Program which made Naloxone available for free from participating chemists, treatment centres, needle and syringe programs, and custodial release programs without a prescription. It’s also available on prescription and from other chemists not participating in the THN program for a small fee.

Experts also want more pill testing to occur. Without any sort of governance or regulation, there is no safe way for people to ingest mind-altering substances. Pill testing involves a simple on-site test that looks for toxic impurities that could prove fatal. The first pill-testing trial in Canberra found at least one potentially fatal drug and potentially saved two lives. The second round possibly saved seven lives.

The cost of pill testing greatly outweighs the cost of hospital stays, death, and injury.

With no way to tell if Nitazenes or other harmful additives have been added to drugs, users are putting their lives at a higher risk of something going wrong.


No one wants to imagine their loved ones addicted to harmful substances. But with drugs like Nitazenes being laced into other substances, we all need to be vigilant when the people we love use. Pushing for more action from governments, like pill testing, can literally save lives. We’ve seen the damage opioid addiction does to families, and countries like the US and fentanyl and it looks like Nitazenes are gaining a foothold amongst Australian drug users.

What to read next 

Avatar of Tina Evans

Tina Evans is a complete introvert, an avid reader of romance novels, horror novels and psychological thrillers. She’s a writer, movie viewer, and manager of the house menagerie: three kelpies, one cat, a fish, and a snake. She loves baking and cooking and using her kids as guinea pigs. She was a teenage parent and has learned a lot in twenty-three years of parenting. Tina loves Christmas and would love to experience a white Christmas once in her life. Aside from writing romance novels, she is passionate about feminism, equality, sci-fi, action movies and doing her part to help the planet.

Write A Comment